Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 29, NWS Tallahassee, FL

February 17, 2008Bay County, Calhoun County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 17, 2008, 9:03 PM CST for Bay County, Calhoun County, Florida. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2008, 9:03 PM CST (03:03 UTC)
Expired
Feb 17, 2008, 9:45 PM CST
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Calhoun County, FL

The radar

The Eglin Afb radar (KEVX), 67 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 9:11 PM CSTTSTM WND DMGClarksville, FLA FEW TREES REPORTED DOWN ACROSS CALHOUN COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 5:58 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS52 KTAE 180303
SVRTAE
FLC005-013-180345-
/O.NEW.KTAE.SV.W.0029.080218T0303Z-080218T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 PM CST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 945 PM CST

* AT 900 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR YOUNGSTOWN...OR 14
  MILES NORTHEAST OF LYNN HAVEN...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK HEAD BY 920 PM CST...
  ROLLINS CORNER AND 6 MILES NORTHWEST OF FISHER CORNER BY 925 PM
  CST...
  CLARKSVILLE BY 930 PM CST...
  CHASON AND WILLIS BY 935 PM CST...
  CHIPOLA AND LEONARDS BY 940 PM CST...
  DURHAM AND ALTHA BY 945 PM CST...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING
FOR NORTHERN FLORIDA AND SOUTHWESTERN GEORGIA.

LAT...LON 3060 8510 3036 8504 3030 8546 3044 8549
TIME...MOT...LOC 0303Z 246DEG 26KT 3039 8542

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 7:45 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 17, 7:45 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 PM EST SUN FEB 17 2008

...TORNADO WATCH UNTIL 9 PM EST( 8 PM CST) WESTERN PANHANDLE AND
SOUTH EAST ALABAMA...

...TORNADO WATCH UNTIL 1 AM EST FOR REST OF PANHANDLE...SOUTHWEST
AND SOUTH CENTRAL GEORGIA AND ALL OF THE FLORIDA BIG BEND EXCEPT
LAFAYETTE AND DIXIE COUNTIES...

...SEVERE WEATHER REMAINS A CONCERN THROUGH TONIGHT...

.SYNOPSIS...
ACTIVE EVENING CONTINUES ACROSS FORECAST AREA. AT UPPER
LEVELS...LARGE TROUGH OVER CNTRL CONUS WITH SLY FLOW AHEAD AND
ACROSS LOCAL AREA. H5 80 KT JET FROM SE ALA TO SRN APPALACHIANS.
THIS GENERATING STRONG VERTICAL SHEAR ACROSS CWA. AT LOWER
LEVELS...LOCAL AREA IN WARM SECTOR WITH LOW LEVEL JET FROM SC SW TO
FL PANHANDLE AND AHEAD OF SQUALL LINE. STRONG TO SEVERE STORMS WITH
DAMAGING WINDS...LARGE HAIL AND LIKELY TORNADOES HAVE BEEN OCCURRING
HERE SINCE MID-AFTERNOON. AS SQUALL LINE MOVES EWD...IT WILL MOVE
INTO A WEAKLY UNSTABLE AIRMASS MODIFIED BY MARINE LAYER LOWEST 3K
AND WITH CAPES ONLY ABOUT 300 J/KG. THIS PLUS LOSS OF DIURNAL
HEATING SHOULD DIMINISH CHANCES OF SEVERE WX REST OF TONIGHT.

&&

.SHORT TERM...
(REST OF TONIGHT) AS SQUALL AND FRONT MOVE ACROSS...RAIN WILL
GRADUALLY END FROM WEST TO EAST MONDAY...FOLLOWED BY FAIR WEATHER AS
A SURFACE RIDGE DEVELOPS ACROSS OUR AREA. TEMPERATURES MAY REACH
FREEZING TUESDAY MORNING.

&&

.AVIATION...
THE BEST THREAT FOR STORMS WILL BE BETWEEN 22Z AND 04Z AT THE
CENTRAL TERMINALS AND 02Z AND 08Z AT VLD. ONCE THE COLD FRONT
PASSES...LINGERING MVFR CIGS WILL CONTINUE UNTIL MID AFTERNOON ON
MONDAY. WINDS WILL LIKELY BE GUSTY BEHIND THE FRONT THROUGH MONDAY
EVENING.

&&

.MARINE...
A MARGINAL SMALL CRAFT ADVISORY EVENT WILL CONTINUE OVERNIGHT...THEN
WINDS AND SEAS WILL SLOWLY SUBSIDE.

&&

.FIRE WEATHER...
FIRE WEATHER WATCH FOR TUESDAY AFTERNOON FOR OUR FL ZONES.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

GA...NONE.

FL...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     EVENING FOR ALL ZONES:

GM...SMALL CRAFT ADVISORY UNTIL 4 AM EST MONDAY FOR THE FOLLOWING
     ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
     OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
     OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
     WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
     COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
     WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
     NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
     NM.

&&

AVIATION/PUBLIC/MARINE...BLOCK
RADAR...GODSEY/MROCZKA/BARRY
Hazardous weather outlook, Feb 17, 3:13 AM CST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 AM EST SUN FEB 17 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-181100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
413 AM EST SUN FEB 17 2008 /313 AM CST SUN FEB 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION THIS AFTERNOON
AND EVENING...

.DAY ONE...TODAY AND TONIGHT...
A DEVELOPING LOW PRESSURE SYSTEM WHICH IS MOVING QUICKLY
NORTHEASTWARD TOWARDS THE GREAT LAKES WILL BRING ITS TRAILING COLD
FRONT NEAR THE WESTERN PORTIONS OF THE REGION BY LATE THIS
AFTERNOON AND EARLY EVENING. A SQUALL LINE OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO DEVELOP IN ADVANCE OF THE COLD
FRONT...WITH THE THREAT FOR SEVERE WEATHER INCREASING FROM WEST TO
EAST BY MID TO LATE AFTERNOON. STRAIGHT LINE WIND DAMAGE WILL BE
THE GREATEST SEVERE WEATHER THREAT ACROSS THE AREA...BUT LARGE
HAIL AND ISOLATED TORNADOES CANNOT ALSO BE RULED OUT...ESPECIALLY
TO THE WEST OF THE APALACHICOLA RIVER. THIS COLD FRONT IS EXPECTED
TO MOVE THROUGH THE REGION TONIGHT AND MONDAY MORNING...WITH
COOLER AND DRIER AIR GRADUALLY BUILDING IN FROM THE WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HIGH PRESSURE WITH COOLER AND DRIER AIR WILL BE THE RULE FOR
MONDAY THROUGH WEDNESDAY...WITH WARMER BUT MORE UNSETTLED
CONDITIONS LIKELY RETURNING FOR THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.

17-GOULD

In the hours before

Local storm report, Feb 17, 7:24 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
824 PM EST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 S ABBEVILLE           31.55N 85.25W
02/17/2008                   HENRY              AL   EMERGENCY MNGR

            CAR BLOWN OFF ROAD JUST SOUTH OF ABBEVILLE NEAR HIGHWAY
            431 AND STATE ROAD 10. NO INJURIES.

&&

GODSEY
Local storm report, Feb 17, 7:39 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
839 PM EST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     PANAMA CITY             30.17N 85.67W
02/17/2008                   BAY                FL   LAW ENFORCEMENT

            POWER LINES DOWNED NEAR THE BEACH.

&&

GODSEY
Local storm report, Feb 17, 7:44 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
844 PM EST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     PANAMA CITY             30.17N 85.67W
02/17/2008                   BAY                FL   LAW ENFORCEMENT

            POWER LINES DOWNED NEAR THE BEACH.

&&

GODSEY
Local storm report, Feb 17, 7:55 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
855 PM EST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TORNADO          SCREAMER                31.66N 85.21W
02/17/2008                   HENRY              AL   EMERGENCY MNGR

            SEVERAL TREES DOWNED WITH THE TOPS CUT OFF OF OTHERS.
            EMERGENCY MANAGER SUSPECTS DAMAGE WAS FROM A TORNADO.

&&

GODSEY
Special weather statement, Feb 17, 8:03 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 PM EST SUN FEB 17 2008

FLZ016-026-GAZ145-156-157-180245-
DECATUR-GADSDEN-GRADY-LIBERTY-MITCHELL-
903 PM EST SUN FEB 17 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DECATUR...GADSDEN...
GRADY...LIBERTY AND SOUTHERN MITCHELL COUNTIES IN NORTHERN
FLORIDA AND SOUTHWEST GEORGIA...

* UNTIL 945 PM EST

AT 900 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
PELHAM TO 10 MILES SOUTHEAST OF BAINBRIDGE TO 15 MILES NORTHEAST
OF BLOUNTSTOWN...MOVING EAST AT 25 MPH.

THESE STORMS WILL BE NEAR...
  WHIGHAM BY 920 PM EST.
  QUINCY BY 925 PM EST.
  PELHAM BY 935 PM EST.
  CAIRO BY 940 PM EST.

SMALL HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Feb 17, 8:38 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 PM EST SUN FEB 17 2008

FLZ012-013-180345-
BAY-CALHOUN-
838 PM CST SUN FEB 17 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY AND CALHOUN
COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 945 PM CST

AT 833 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF LYNN HAVEN...MOVING NORTHEAST AT
40 MPH.

WIND GUSTS UP TO 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 6:05 PM CSTSevere Thunderstorm WarningTAEJackson, Washington40 min
Feb 17, 6:18 PM CSTSpecial Marine WarningTAE117 min
Feb 17, 6:48 PM CSTSevere Thunderstorm WarningTAEBay57 min
Feb 17, 8:18 PM CSTSpecial Marine WarningTAE117 min
Feb 17, 9:23 PM CSTSpecial Marine WarningTAE2 hr
Feb 17, 9:33 PM CSTSevere Thunderstorm WarningTAEGadsden57 min
Feb 17, 11:18 PM CSTSpecial Marine WarningTAE117 min
Feb 18, 12:06 AM CSTTornado WarningTAEGadsden39 min
Feb 18, 12:46 AM CSTSevere Thunderstorm WarningTAEGulf44 min
Feb 18, 1:25 AM CSTSpecial Marine WarningTAE2 hr
Feb 18, 2:52 AM CSTSpecial Marine WarningTAE113 min
Feb 18, 4:38 AM CSTSpecial Marine WarningTAE2 hr
Feb 18, 2:43 PM CSTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more37 hr
Feb 18, 2:43 PM CSTRed Flag WarningTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more27 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.